The urinary fluorescence of twelve men!

Regular readers of this web log will doubtless have concluded (correctly) that my eating habits are not especially… balanced.  My nutrition is far from terrible, but I’d be lying if I said I paid nearly enough attention to it.  So, in the interest of preventing scurvy, and on the recommendation of several friends who are into such things, I have begun taking a daily multi-vitamin.

I believe this officially marks my passage into geriatria.

(Don’t worry; that isn’t a real word.)

But, this isn’t a discussion about my fading youth.  I’ll save that for an upcoming entry about my recent efforts to start jogging again.

Instead, this post is about a rather unexpected side-effect of multi-vitamins.  It turns out that vitamin supplements often give you more than the amount of vitamins required daily for good health.  The idea is, basically, that as long as the extra isn’t dangerous, there’s no harm in taking more than you need, just in case.  After all, there are varying opinions on the value and effectiveness of vitamins, so why not err on the side of caution and be sure you’re getting plenty?

The excess isn’t dangerous, because your body just uses what it needs and gets rid of the rest.  No harm, no foul, right?  Except for a rather awkward moment, when you realise something a bit distressing:

Vitamins make you pee Gatorade.

Yep.

The first time it happened I ran straight to my family doctor with a description of the symptoms.  Unfortunately, since my family doctor is Google with “SafeSearch” disabled, my initial diagnosis was a long and somewhat baffling variety of urine-related pornography.  A slightly more specific search string, though, confirmed my hope that this is just a regular and un-dangerous side effect of my vitamin supplement.  It turns out that some vitamins aren’t clear, and so if you don’t absorb the supplement fully, the stuff that remains will leave the same colour it came in.  Apparently, vitamin B2, Riboflavin, is a particularly unnatural and distressing hue of yellow-orange.

To be sure, I checked the label on my supplement.  On the back of the bottle are listed the various vitamins, and the percentage of my daily recommended intake provided in one pill.  Niacin, 125%; okay.  Folic Acid, 100%; good.  Vitamin C, 300%; well, it doesn’t hurt to be sure.  Riboflavin… 1,176%.

What the freaking hell, man?

No wonder my urine is the colour of a glow-stick at a rave; I’m getting the nutrition of twelve guys.  The bright, neon-yellow nutrition of twelve guys.  I suppose I should consider myself lucky that my bladder doesn’t glimmer ominously through my belly.

I understand that there is theoretically no harm in large doses of these vitamins.  The body is (obviously) more than capable of removing the unnecessary nutrition.  But, just whom are these vitamins for that someone might actually want or use  a twelve-fold daily dose?  This is an over-the-counter vitamin supplement purchased in healthy, happy suburbia.  No one is taking this vitamin and air-dropping it into a famine zone.

I’m also a bit curious about what I need with 6,667% of my daily recommended intake of Thiamin.  Offhand, that dosage seems a little excessive, but at least the stuff is apparently a more subdued colour.  I should really find out what it’s good for, though.  If it helps ovulation or something, I’m probably not getting the full benefit.

(That wasn’t a typo, by the way.  This pill actually has in it enough Thiamin for 67 guys.  One pill could get an entire infantry division ovulating nicely, or somesuch.)

But, my doctor tells me (in the form of websites whose connections to the vitamin industry one can’t help but wonder about) that this supplement is perfectly safe, and that urine with the shine of an emergency flare is a perfectly normal and healthy reaction.  Still, I get the vague impression that I’m being sold the solution to a problem I don’t have,

(and, frankly, the guy whose problem is alleviated by 67 times the recommended dosage of Thiamin probably has bigger concerns)

but since I’ve bought the pills, and my overall nutrition is indeed pretty spotty, I’ll keep with this for awhile. It certainly seems, though, that nutritional supplements like these vitamins might best be administered under the advice of a doctor who doesn’t initially direct a patient to Photoshopped images of Lindsey Lohan peeing on a Japanese schoolgirl.

(Or, maybe not Photoshopped.  Who am I to judge?)

It says something, perhaps, that an entire thriving industry exists around rather apocryphal notions of nutritional inadequacy.  Preventative medicine is a good thing, of course, but one wonders if this is a case of the cure motivating the condition.  Can so many people really be eating so badly that a giant aisle at the drug store is necessary to keep everyone supplied with sufficient vitamins?  I can’t help but feel like I’m once again being convinced that I want something I don’t need or even have a meaningful use for.

(That reminds me, those new iPhones look sweet, don’t they?)

But, I bought this supplement just in case.  I suppose it’s not especially expensive, for peace of mind, but it would be even cheaper not to stress about probably-nonexistent health concerns in the first place.  However, even if the supplement doesn’t help, it probably doesn’t hurt, and if I can get over the desperate, clutching fear of my own urine, I should be fine.

So, I continue with my daily vitamin habit.  I don’t feel any different for the moment, but I also don’t feel the onset of scurvy, so maybe I’m on the right track.  And, I’m not sure, but maybe my ovaries do feel a little healthier.

Advertisements
Explore posts in the same categories: Uncategorized

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: